Pay Attention: 7 Red Flags of a Xanax Overdose
Shannon was feeling even more anxious than usual, so she picked up her Xanax bottle and popped an extra pill. The doctor said to take it only as prescribed, but she figured an extra one wouldn’t hurt.
Feeling calmer, she decided to drive over to her friend’s house. Once there, they had a few drinks while catching up. Suddenly, Shannon found herself feeling extremely sleepy, weak and confused. It was getting hard to breathe…
Fortunately, Shannon’s friend recognized the signs of overdose and called 911.
Unlike Shannon’s friend, a lot of us wouldn’t recognize the signs of a Xanax overdose if we saw them. This can be a fatal mistake. It’s in these situations – when Xanax is mixed with other drugs or alcohol – that an overdose is most likely.
Combining Xanax with other depressants (like alcohol), or by taking a much larger dosage than prescribed, causes a slowed heartbeat and severe breathing problems. An overdose can stop your breathing entirely.
Stay Alert, Save a Life
The threat of overdose is more common than you think. Xanax and other benzodiazepines were involved in 31 percent of all overdose deaths in 2013.
If someone you know and love is currently taking or abusing Xanax, you’ll want to watch for the following seven signs of potential overdose:
- Drowsiness: Do they seem unreasonably sleepy?
- Confusion: Are their thoughts and words not making sense?
- Dizziness: Are they dizzy, despite lack of movement?
- Blurred vision: How is their focus?
- Weakness: Are they lacking muscle strength?
- Slurred speech: Have they become hard to understand?
- Difficulty breathing: Has their breathing become slow, shallow or labored?
If a loved one exhibits any of the above symptoms, you’ve got a potential overdose situation on your hands. Whether they’ve taken too much Xanax, or more likely, combined it with other substances, there’s no time to waste. Call 911 immediately.
Additional Reading: Asking Yourself: Am I Addicted Benzos?
Image Source: iStock